November 1964

Factitious Diarrhea Induced by Phenolphthalein

Author Affiliations


Assistant Professor of Medicine (Dr. Kramer), and Assistant in Medicine (Dr. Pope), Boston University School of Medicine.

From the Evans Memorial Department of Clinical Research and Department of Medicine, Boston University School of Medicine, Boston University Medical Center.

Arch Intern Med. 1964;114(5):634-636. doi:10.1001/archinte.1964.03860110104010

No etiologic agent can be demonstrated in spite of thorough medical investigation in many patients suffering from chronic diarrhea. Among these patients are some who cause themselves to have chronic diarrhea by the surreptitious ingestion of laxatives. We would like to describe three such patients with self-induced diarrhea due to the ingestion of phenolphthalein-containing laxatives and to emphasize a simple method which allows detection of such patients.

Case 1.  —A 34-year-old medical secretary was seen in consultation with a history of 18 years of intermittent diarrhea consisting of 6-8 liquid stools a day which occasionally contained mucus. Her 58-year-old mother had ulcerative colitis. The patient had been thought to have ulcerative colitis by competent gastroenterologists in another institution. On examination, she was found to be in better physical condition than her history would lead one to expect. Sigmoidoscopy was essentially normal with "questionable slight friability of the mucosa." A barium

First Page Preview View Large
First page PDF preview
First page PDF preview